Help for my father in law

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

JavaJay
Regular Member


Date Joined Mar 2009
Total Posts : 452
   Posted 4/26/2011 9:14 AM (GMT -6)   
I am looking for all the help I can get on this.  It is for my father in law who is having major health issues.
 
He had colitis a number of years ago and because of the severity of it they removed his intestines and he now has a illiostomy bag.  He would take lomotil to slow down the flow going into the bag when he changes it.  Lately he has been getting kidney failure and has been spending to much time in the ICU.  The last time his heart actually stopped for a bit.
 
I have to questions here.  First, is anyone on lomotil and experience kidney problems from it?  Does it cause you to dehydrate rapidlly?
 
Second and this is for anyone with the bag, what do you take to slow the flow?  Are there any other safer drugs out there that he might be able to change to.  I know it is best for him to talk to his doctor but I don't believe he is the best out there.  He isn't up to looking for a new doctor either so he has to stick with him probably for the next year.  I feel so bad and I want to help him out but this is a new subject for me that I don't know too much about.
 
Can anyone help us out.  It would be really appreciated.  The time before this one when he was in the hospital he suffered a heart attack and with his heart stopping this time I know he is very depressed and feels like he is dying.  I would love to lift his spirits with a new medicine that won't put him in the hospital again.
 
Thank you everyone that will help on this.  My whole family appreciates it.

stripey
Veteran Member


Date Joined Feb 2011
Total Posts : 1059
   Posted 4/26/2011 1:24 PM (GMT -6)   
I would have thought that as lomitil (immodium) slows bowel down it would help stop dehydration which would take strain off kidneys, but I could well be wrong on that. I have low kidney function but that is due to very low blood pressure, don't know if it is linked to the Crohns but I take fludrocortisone to increase BP up to about 80/60 so you imagine how low it is without it and low BP casuing kidneys to not function properly.

There are a lot of drugs that you can take to slow bowel down apart from immodium, I use codeine on it's own without the paracetamol, also there are drugs that were orginally developed for reducing cholesterol like colestipol and questran but whether these would be good with kidney failure I don't know, again one for the doctors.
Crohn's dx 1989, loop ileo 1992, end ileo 1992. Arthritis developed 1990 Stoma abcess 1995. Azathioprine started 1995. Panprocolorectomy 1999. Stillbirth 2000, antiphospholipid syndrome dx 2000. Flare up 2004, stoma abcess and strictoplasty 2004. Low blood pressure dx with impaired kidney function 2006, fludrocortisone pres. flare up 2010, steroids, Humira, codeine.

polishdan
Veteran Member


Date Joined Mar 2010
Total Posts : 1595
   Posted 4/26/2011 1:37 PM (GMT -6)   
JavaJay
I don't know about the kidney failure.
 
Is there a time of day that output is slowest?
For me it is morning before I eat. I also find that if I don't eat late the night before (I usually snack until I go to bed)  I have no output in the morning. It may not be necessary to use anything to slow the output.
 
Dan

JavaJay
Regular Member


Date Joined Mar 2009
Total Posts : 452
   Posted 4/28/2011 1:42 PM (GMT -6)   
Bumping this up in case some else can help out.

SigmaChi
Regular Member


Date Joined Apr 2011
Total Posts : 27
   Posted 4/28/2011 1:45 PM (GMT -6)   
Even though it's not medicine, when I'm running a lot, I eat a crap ton of marshmellows, slows things down pretty good, especially for bag changings. I have the immodium, but i'm kind of scared to take it. Still haven't tried one yet.
No colon, still rollin'

JavaJay
Regular Member


Date Joined Mar 2009
Total Posts : 452
   Posted 4/28/2011 1:48 PM (GMT -6)   
Not a bad idea but he is also diabetic.  Since marshmellows are pure sugar...it wouldn't be a good idea. :)

SigmaChi
Regular Member


Date Joined Apr 2011
Total Posts : 27
   Posted 4/28/2011 1:53 PM (GMT -6)   
Ah, That's a tough one, When I got my Ileo, They gave me a list of stuff that i could eat to make it really thick or thin. IDK if you got one of those but i'm sure you could request one from your dad's WOCN or GI doc. If I eat enough of those thick foods, it is like cake batter and slows down a lot. Maybe you can try a no-pills approach. I believe that the less pills you take the better off you are... Call me crazy.
No colon, still rollin'

windy city
Veteran Member


Date Joined Dec 2010
Total Posts : 607
   Posted 4/28/2011 2:41 PM (GMT -6)   
Hi, I understand and feel your pain. I'm sorry for you and your family. My experience with my ileostomy is I've never had complications, so I can't be of much support there. My friends mother had a heart attach/triple bypass few months ago and has been on Lomotil. It aids in dehydration, slower output, and that would be less strain on the kidneys. This mother friend is also a diabetic. She's not adhearing to the specific diet given and basically she's not doing as well as if she were changing her lifestyle.

My mother died from diabetes and diabetic complications 6 years ago. It was the worst suffering I have ever or will ever experience. My opinion is that with your father-in-law, this is all diabetic related. The kidney failure, the heart problems. Without a colon doesn't help much, but is not the root of his problems. He needs to be on a heart healthy diet and watch his diabetes. With correct food intake and moderate excercise he will do OK. His spirits also have to be lifted, as high as you can take them. Once the mind gives up (in my mother's case), there is no turning back. Talk to a nutritionist, talk to the renal doctor, talk to the cardiologist, GI. Get everyone's opinion about what measures to go forward. Food, excercise, treatment, medications. Bother them, be agressive and don't give up!!!!!!!!!!!!

JavaJay
Regular Member


Date Joined Mar 2009
Total Posts : 452
   Posted 4/28/2011 2:49 PM (GMT -6)   

Thank you Windy City.  Normally I would assume it is the diabetes but he is pretty good with his diet.  He watches his blood sugar levels which are good.  And he is far from overweight.  In fact, because of all these problems he is very underweight.

I actually think it is more of a heart problem that is causing the kidneys  and him ODing on Lomotil (which he admits he did) is just a coincidence.


windy city
Veteran Member


Date Joined Dec 2010
Total Posts : 607
   Posted 4/28/2011 5:04 PM (GMT -6)   
My mother wasn't overweight, but could never control her sugar. Stress. She had PAD surgery and 2 months later had a stroke & diagnosed with congestive heart disease. Heart disease is commen for diabetic patients and will then cause renal problems. My father before he died last year from leukemia, he developed renal failure. Then the leukemia was deemed uncureable and had to stop dialysis (7 treatments at that point) and let him die. Come to find out that he too had congestive heart disease. I never heard the doctors say that and I took him often for his appointments. Basically heart disease causes renal issues. So, your correct. As for the Lomotil, too much Lomotil is bad, will cause liver and kidney problems as you are becoming dehydrated & losing electrolytes (potassium in kidneys). Can his kidneys tolerate a low dose of Lomotil? If not Lomotil, ask the renal doctor about another option. This domino effect of organ issues is terrible but again ask lots of questions and be agressive!! Best of wishes!!

Bay Area Guy
Regular Member


Date Joined Jul 2010
Total Posts : 301
   Posted 4/28/2011 8:23 PM (GMT -6)   
I used a slight change on the BRAT diet. My sister (a nurse practitioner) talked about the BRATY diet. Bananas, rice, apples and toast is the BRAT diet. The BRATY diet adds yogurt. Everything but the apples worked fine for me. I would eat a yogurt in the morning to get things solid and one just before bed to get them solid again. In between I had a banana, along with toast and rice with dinner. My output was not runny at all. In fact, there were a few days I got worried that it was too thick.

As for the lomotil and kidney failure, I did a Yahoo search on "lomotil and kidney" and was taken to drugs.com. This is the only thing that site said about the combination:

Kidney disease—The atropine in this medicine may build up in the body and cause side effects
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 19, 2018 2:32 AM (GMT -6)
There are a total of 3,004,534 posts in 329,153 threads.
View Active Threads


Who's Online
This forum has 161744 registered members. Please welcome our newest member, csorthofeet.
218 Guest(s), 2 Registered Member(s) are currently online.  Details
Girlie, Hibee